KUALA LUMPUR, March 23 — The Ministry of Health (MOH) has issued cancellation and recall on all registered products containing pholcodine.
Health director-general Tan Sri Dr Noor Hisham Abdullah said the Drug Control Authority (PBKD) found that products containing pholcodine have been found to pose safety risks for users.
“There is a risk of anaphylaxis (severe and potentially life-threatening allergic reaction) with the use of muscle-relaxant or neuromuscular blocking agents (NMBAs) during the general anaesthesia process, especially to those who have taken medicines containing pholcodine in the past 12 months.
“In other words, those who have taken a medicine containing pholcodine (usually a cough medicine) in the past 12 months face a higher risk of experiencing anaphylaxis if they are given muscle relaxants or NMBAs during the full anaesthesia process, for example during surgery,” he said in a statement today.
Pholcodine is a medicine to treat dry cough (nonproductive/dry, irritating) in adults and children.
Dr Noor Hisham said in Malaysia, the substance is classified as a Group C controlled drug and can be obtained without a prescription and there are 14 products containing pholcodine registered with PBKD in a single form and combination with other drugs.
He said that thus far, the National Drug Adverse Effects Monitoring Centre under the National Pharmaceutical Regulatory Agency (NPRA) has received 12 reports of 17 adverse effects following the use of pholcodine but no reports of anaphylaxis have been received.
He said PBKD’s decision to cancel the registration and recall of products containing pholcodine was based on evidence from various parties, including the ‘Allergy to Neuromuscular Blocking Agents and Pholcodine Exposure’ study.
“Post-marketing safety data and information obtained from medical practitioners, agencies of other countries such as the United Kingdom, Australia, European Union (EU) countries such as France and Norway and they also take regulatory action for the cancellation and recall of products that contain pholcodine based on this safety information,” he said.
He said the World Health Organisation (WHO) also reported 852 reports of adverse effects involving the use of pholcodine and of that number 42 reports of an anaphylactic reaction and 20 reports of anaphylactic shock were recorded.
Following the cancellation of the registration of products containing pholcodine, Dr Noor Hisham said all product registration companies are responsible to inform every community pharmacy and clinic supplied with the products to stop selling and ensure the products are quarantined before being returned to the supplier.
“Health personnel are also reminded to stop prescribing, dispensing, selling or distributing all products containing pholcodine with immediate effect. Patients suffering from dry cough should be given alternative medicine,” he said.
He said alternative medicines for dry cough are products containing dextromethorphan and until now, there are more than 40 products containing dextromethorphan in single form and combinations of other registered medicines.